Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 15, 2017, 4:27 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 4:27 PM EDT (20:27 UTC)
- Expired
- Jun 15, 2017, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 40 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:30 PM EDT | FLASH FLOOD | 1 Ne Bethel Park, PA | FLOODED AND CLOSED ROADS AT INTERSECTION OF 88 AND BRIGHTEN ROAD... SOUTH PARK... LIBRARY ROAD... AND LOGAN ROAD |
| Jun 15, 4:36 PM EDT | FLASH FLOOD | 1 Ssw Mount Oliver, PA | STATE ROUTE 51 COSED IN BOTH DIRECTIONS BETWEEN BAUSMAN STREET AND STATE ROUTE 88 DUE TO FLOODING |
| Jun 15, 5:02 PM EDT | FLASH FLOOD | 1 Ese Baldwin, PA | SWIFT WATER IS RESPONDING TO OCCUPANTS STUCK IN A STRANDED VEHICLE IN THE FLOOD WATER IN BALDIN BORO AT STREETS RUN ROAD NEAR CHAPIN |
| Jun 15, 5:06 PM EDT | FLASH FLOOD | 1 Ene Baldwin, PA | SWIFT WATER IS RESPONDING THE AREA OF CHAPONS GREENHOUSE ON STREETS RUN ROAD FOR A VEHICLE DISABLED AND OCCUPIED WITH WATER RISING |
| Jun 15, 6:01 PM EDT | FLASH FLOOD | 1 Sse South Park Townsh, PA | PINEY FORK ROAD BETWEEN BROWNSVILLE ROAD EXTENSION AND SINGEL TRACK ROAD CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250
WGUS51 KPBZ 152027
FFWPBZ
PAC003-152330-
/O.NEW.KPBZ.FF.W.0020.170615T2027Z-170615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
427 PM EDT THU JUN 15 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Allegheny County in southwestern Pennsylvania...
* Until 730 PM EDT.
* At 427 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Pittsburgh, Mount Lebanon, Bethel Park, Monroeville, McKeesport,
West Mifflin, Baldwin, Upper St. Clair, Scott Township, Whitehall,
South Park Township and Munhall.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4033 7978 4031 7979 4028 7978 4028 7980
4026 7979 4024 7981 4022 7979 4021 7983
4025 7992 4026 7993 4027 7996 4032 8009
4040 8009 4041 7977
$$2 follow-up statements
193
WGUS71 KPBZ 152129
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
529 PM EDT THU JUN 15 2017
PAC003-152330-
/O.CON.KPBZ.FF.W.0020.000000T0000Z-170615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
529 PM EDT THU JUN 15 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHEASTERN ALLEGHENY COUNTY...
At 523 PM EDT, Radar rainfall estimates and automated gauges
indicated new rain amounts between three quarters and one inch on a
average across the warned area. Local emergency managers have
reported flooding in the warned area. Additional rain will be moving
into the area shortly and continue the threat of flash flooding.
Some locations that will experience flooding include... Pittsburgh,
Mount Lebanon, Bethel Park, Monroeville, McKeesport, West Mifflin,
Baldwin, Upper St. Clair, Scott Township, Whitehall, South Park
Township and Munhall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4033 7978 4031 7979 4028 7978 4028 7980
4026 7979 4024 7981 4022 7979 4021 7983
4025 7992 4026 7993 4027 7996 4032 8009
4040 8009 4041 7977
$$971
WGUS71 KPBZ 152243
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
643 PM EDT THU JUN 15 2017
PAC003-152252-
/O.CAN.KPBZ.FF.W.0020.000000T0000Z-170615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
643 PM EDT THU JUN 15 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ALLEGHENY COUNTY IS
CANCELLED...
The heavy rain has ended and no additional areas of flooding are
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 4033 7978 4031 7979 4028 7978 4028 7980
4026 7979 4024 7981 4022 7979 4021 7983
4025 7992 4026 7993 4027 7996 4032 8009
4040 8009 4041 7977
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:19 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 15, 3:19 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 319 PM EDT Thu Jun 15 2017 .SYNOPSIS... Showers and thunderstorms are expected today and tonight with a trough of low pressure. Low chances for rain return Saturday before becoming more widespread with a Sunday cold front. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Coverage of thunderstorms will increase this afternoon with the approach and passage of an upper level shortwave. Modest instability of 2000 j/kg and weak shear should support a few strong to severe storms, especially over western PA where low level lapse rates are steep/ higher DCAPE, and with support from the wave itself. This is in line with SPCs marginal risk, with the main threat being wind. In addition to any severe concerns, heavy rain is possible as PWAT values approach 1.8 inches although storm movement is a bit faster than it has been the last couple of days. Some of the hi res model guidance also suggests an area of convergence in northwest PA may support higher QPF values, and thus, some localized flooding concerns this evening. However, since flash flood guidance is relatively high in the area in question, have opted to not issue an flash flood watch at this time. Outside of this area, will need to watch any storms that go over southwest PA/Allegheny county and those locales that had problems the last two days. Showers and storms will continue through tonight with the passage of the shortwave. Lingering cloud cover and little in the way of cold advection will keep low temps elevated again. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Surface ridging should lead to a mainly dry Friday, though some showers may linger in the terrain through midday. A weak crossing shortwave Saturday should return slight to low chances for showers/storms, though the best upper support is progged to remain north of the area. Digging upper trough and the passage of a cold front is expected to bring the best chance for widespread precipitation and a slight cool down to the region through the start of the new work week. Overall trends with the front are good enough to have categorical PoPs. Temperatures will remain above averages until the fronts passage. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Showers/thunderstorms should continue Sunday night through early Monday as the front completes its passage. The upper trough is progged to persist across the NE CONUS through mid week, though surface ridging should result in mainly dry weather later Mon/Tue. Another shortwave rotating through the trough should return rain chances to the area by mid week. Temperatures are expected to return to near seasonal levels. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Thunderstorms will be possible this afternoon then again late this evening with a passing shortwave. Expect fog to develop overnight...especially at locations where precipitation was observed. .Outlook... Occasional restrictions are expected through the weekend with some morning fog and afternoon showers/thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 15, 3:08 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 308 AM EDT Thu Jun 15 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-160715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 308 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Isolated severe thunderstorms are possible this afternoon and evening. Heavy rainfall could also result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 15, 1:23 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT THU JUN 15 2017
OHZ041-050-WVZ001-151800-
Jefferson-Columbiana-Hancock-
123 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN JEFFERSON...SOUTH CENTRAL COLUMBIANA
AND CENTRAL HANCOCK COUNTIES...
At 123 PM EDT, a strong thunderstorm was located 7 miles northwest of
Wintersville, or 10 miles northwest of Steubenville, moving northeast
at 10 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Steubenville... Wellsville...
Toronto... Wintersville...
New Cumberland... Salineville...
Bergholz... Amsterdam...
Richmond... Irondale...
New Manchester... Empire...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4056 8052 4052 8052 4035 8075 4041 8087
4042 8087 4042 8089 4045 8094 4056 8087
4056 8086 4057 8086 4070 8078
TIME...MOT...LOC 1723Z 215DEG 9KT 4046 8079Special weather statement, Jun 15, 1:57 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
157 PM EDT THU JUN 15 2017
OHZ041-050-PAZ020-029-WVZ001-002-151830-
Jefferson-Columbiana-Beaver-Washington-Brooke-Hancock-
157 PM EDT THU JUN 15 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...GUSTY
WIND AND HEAVY RAIN WILL AFFECT EASTERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...NORTHWESTERN WASHINGTON...WESTERN BEAVER...BROOKE AND
HANCOCK COUNTIES...
At 156 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wellsville to near Tiltonsville.
Movement was northeast at 15 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.
Locations impacted include...
Weirton... Steubenville...
East Liverpool... East Palestine...
Wellsville... Wellsburg...
Avella... Toronto...
Calcutta... Wintersville...
Ohioville... Mingo Junction...
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4085 8052 4085 8044 4025 8046 4018 8060
4018 8068 4016 8070 4016 8076 4065 8074
4086 8052
TIME...MOT...LOC 1756Z 225DEG 15KT 4062 8069 4021 8071Special weather statement, Jun 15, 2:42 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT THU JUN 15 2017
PAZ013-151915-
Lawrence-
242 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT LAWRENCE COUNTY...
At 242 PM EDT, a strong thunderstorm was located 8 miles north of
East Palestine, moving east at 25 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
New Castle... Ellwood City...
New Wilmington... Oakwood...
New Castle Northwest... New Beaver...
Bessemer... Wampum...
South New Castle... Enon Valley...
Harlansburg... Volant...
This includes Pennsylvania Turnpike between mile markers 1 and 8.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4112 8026 4112 8022 4099 8016 4089 8016
4085 8041 4085 8052 4105 8052 4113 8029
4113 8026
TIME...MOT...LOC 1842Z 252DEG 20KT 4095 8051Special weather statement, Jun 15, 3:30 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 330 PM EDT THU JUN 15 2017 PAZ021-029-152000- Washington-Allegheny- 330 PM EDT THU JUN 15 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT CENTRAL WASHINGTON AND CENTRAL ALLEGHENY COUNTIES... At 330 PM EDT, a strong thunderstorm was located near Cecil-Bishop, or near Canonsburg, moving northeast at 15 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Pittsburgh... Mount Lebanon... Bethel Park... McMurray... Washington... Canonsburg... Gastonville... West Mifflin... Baldwin... Upper St. Clair... Scott Township... Whitehall... This includes the following highways... Interstate 70 in Pennsylvania between mile markers 16 and 18. Interstate 79 in Pennsylvania between mile markers 22 and 36. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4017 8027 4033 8040 4052 8010 4029 7991 TIME...MOT...LOC 1930Z 238DEG 15KT 4029 8026
Local storm report, Jun 15, 4:22 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 SSW MCCANDLESS TOWNSH 40.57N 80.03W
06/15/2017 ALLEGHENY PA 911 CALL CENTER
TREE DOWN ON A CAR
0335 PM TSTM WND DMG 1 WSW MCCANDLESS TOWNSH 40.58N 80.04W
06/15/2017 ALLEGHENY PA 911 CALL CENTER
TREE DOWN ACROSS THE ROADWAY AT 176 W INGOMAR ROAD
0340 PM TSTM WND DMG MCCANDLESS TOWNSHIP 40.58N 80.03W
06/15/2017 ALLEGHENY PA 911 CALL CENTER
TREES DOWN ON THE INTERSECTIONS OF INGOMAR ROAD AND
SARATOGA DRIVE... MCKNIGHT ROAD AND BLAZIER DRIVE
0352 PM TSTM WND DMG MILLVALE 40.48N 79.97W
06/15/2017 ALLEGHENY PA 911 CALL CENTER
TREE AND WIRES DOWN ON 17 JEFFERSON STREET
0359 PM TSTM WND DMG 4 NW TARENTUM 40.64N 79.82W
06/15/2017 ALLEGHENY PA 911 CALL CENTER
TREE DOWN ACROSS THE ROADWAY AT 300 TARENTUM
CULMERVILLE ROAD
&&
EVENT NUMBER PBZ1701584
EVENT NUMBER PBZ1701585
EVENT NUMBER PBZ1701586
EVENT NUMBER PBZ1701587
EVENT NUMBER PBZ1701588
24The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:42 PM EDT | Special Weather Statement | PBZ | Lawrence | 33 min |
| Jun 15, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 30 min |
| Jun 15, 3:30 PM EDT | Special Weather Statement | PBZ | Washington | 30 min |
| Jun 15, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 30 min |
| Jun 15, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Westmoreland | 45 min |
| Jun 15, 4:05 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
| Jun 15, 4:28 PM EDT | Special Weather Statement | PBZ | Clarion | 32 min |
| Jun 15, 5:03 PM EDT | Special Weather Statement | PBZ | Jefferson | 57 min |
| Jun 15, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 38 min |
| Jun 15, 5:50 PM EDT | Special Weather Statement | PBZ | Indiana | 10 min |
| Jun 15, 6:53 PM EDT | Special Weather Statement | PBZ | Mercer | 37 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.